St. Petersburg Times
Special report
Video report
  • For their own good
    Fifty years ago, they were screwed-up kids sent to the Florida School for Boys to be straightened out. But now they are screwed-up men, scarred by the whippings they endured. Read the story and see a video and portrait gallery.
  • More video reports
Multimedia report
Print Email this storyEmail story Comment Letter to the editor
Fill out this form to email this article to a friend
Your name Your email
Friend's name Friend's email
Your message
 

FDA investigating link between Botox, deaths

Associated Press
Published February 10, 2008


ADVERTISEMENT

WASHINGTON - The popular antiwrinkle drug Botox and a competitor have been linked to dangerous botulism symptoms in some users, cases so bad that a few children given the drugs for muscle spasms have died, the government warned.

The Food and Drug Administration's warning on Friday includes Botox, a wrinkle-specific version called Botox Cosmetic, and its competitor, Myobloc, drugs that all use botulinum toxin to block nerve impulses, causing them to relax. In rare cases, the toxin can spread beyond the injection site to other parts of the body, paralyzing or weakening the muscles used for breathing and swallowing, a potentially fatal side effect, the FDA said.

Botox is best known for minimizing wrinkles by paralyzing facial muscles, but botulinum toxin also is widely used for a variety of muscle-spasm conditions, including cervical dystonia or severe neck spasms.

The FDA said the deaths it is investigating involve children, mostly cerebral palsy patients being treated for spasticity in their legs. The FDA has never formally approved that use for the drugs, but some other countries have.

However, the FDA warned that it also is investigating reports of illnesses in people of all ages who used the drugs for a variety of conditions, including at least one hospitalization of a woman given Botox for forehead wrinkles.

The FDA wouldn't say exactly how many reports it is investigating. "We're not talking hundreds. It's a relative handful," said Dr. Russell Katz, FDA's neurology chief.

But the agency warned that patients receiving a botulinum toxin injection for any reason - cosmetic or medical - should be told to seek immediate care if they suffer symptoms of botulism, including difficulty swallowing or breathing, slurred speech, muscle weakness, or difficulty holding up their head.

[Last modified February 10, 2008, 01:30:56]


Share your thoughts on this story

[an error occurred while processing this directive]
Subscribe to the Times
Click here for daily delivery
of the St. Petersburg Times.

Email Newsletters

ADVERTISEMENT